NEW YORK (Reuters Health) - Stimulant medications, rather than the childhood ADHD they are used to treat, could be linked to weight gain during the teenage years, according to a new analysis of medical records.
As of 2011, 11 percent of U.S. kids ages four to 17 had been diagnosed with ADHD, according to the Centers for Disease Control and Prevention. About half of those kids were taking stimulant medications like Adderall or Ritalin.
Previous studies suggested ADHD could be a risk factor for childhood and adult obesity (see Reuters Health story of March 5, 2014 here: reut.rs/1iW11pd). But this is the first to tie their medication use to later weight gain, Dr. Brian S. Schwartz told Reuters Health.
Schwartz worked on the new study at the Johns Hopkins Bloomberg School of Public Health in Baltimore. He said the results change researchers' understanding of how ADHD relates to obesity.
In his study, kids who had taken stimulant medications at a younger age tended to have a "rebound" in weight gain as teens, even after they stopped taking the medication. But researchers said it's not clear why the drugs might cause this delayed jump in weight.
The authors tracked the electronic health records of more than 150,000 children ages three to 18, noting those diagnosed with ADHD, if and when they were treated with stimulant medications and their body mass index (BMI) over time. BMI measures weight in relation to height.
Kids tended to start taking stimulant medications before age 10. Half of the kids took the drugs for less than six months.
Kids with ADHD who were not treated with stimulants tended to initially have a higher BMI than kids without ADHD or those treated with stimulants, according to results published in Pediatrics.
But the difference was small, so parents shouldn't think stimulants are helping keep kids' weight down when they are young, Schwartz said.
What's more, kids treated with stimulants appeared to gain more weight in their teen years and ended up with a BMI higher than that of youths without ADHD or past stimulant use.
The earlier kids started on stimulants, the earlier and higher their BMIs appeared to rebound upward in adolescence.
"Stimulant-treated ADHD kids had slower BMI growth in early childhood and faster BMI growth in later childhood. These effects were much larger than the ADHD alone effects," Schwartz said.
These findings "point a much stronger finger of concern at stimulant use in accounting for the obesity than they do at ADHD itself," Schwartz said. "We believe the treatment is the problem, not the diagnosis itself."
Stimulants may keep weight down at first, he said, because they usually suppress appetite. In fact, the drugs used to treat obesity in recent years have been similar to ADHD drugs, or exactly the same, he said.
Schwartz and his coauthors speculate that stimulant medications may retard growth at first, until the body develops resistance to growth inhibition and eventually "rebounds."
But Stephen V. Faraone, who studies ADHD at SUNY Upstate Medical University in Syracuse and was not involved with the study, believes it is too soon to say stimulants cause the rebound.
It is possible that longer-term stimulant use leads to obesity later on, he told Reuters Health in an email. "But this assumes that, for example, patients with 10 years of (stimulant) treatment have the same severity of illness as those with one to two months of treatment," Faraone said. "Clearly, that is not the case."
It could be that kids with the worst ADHD symptoms end up on medication earlier or for longer, and when they go off the medication their ADHD symptoms return and lead to obesity-inducing behaviors, like overeating, he said.
That would mean the ADHD itself, not the medication, leads to weight gain. The data are still stronger for that theory, he said.
"The observation of 'rebound' is important, even though we cannot be sure how to explain it," Faraone said.
More and more stimulants have been prescribed in recent years, strongly influenced by pharmaceutical companies, Schwartz said.
"These findings should really give us pause about such apparent overuse," he said.
Since kids with ADHD are at greater risk for obesity, their doctors should check their BMI at least once a year, the authors write.
"Our findings suggest parents may want to be aware that a possible side effect of such treatment is rapid weight gain after the stimulants are stopped," Schwartz said.
SOURCE: bit.ly/NnpKUn Pediatrics, online March 17, 2014.